View Full Version : Am I too far gone for finasteride? Could you tell me if I'm norwooding or diffusing?
08-20-2015, 07:30 AM
I started to lose my hair when I was 21. I have been taking minoxidil for a couple years. I have been on fin for 2.5 months.
I don't know if I'm diffusing or norwooding because my hairline is relatively in tact, with a mixture of terminal and vellus hairs. I am thinning behind my hairline at the temples. I also recently noticed crown thinning. Am I too gone for finasteride? What norwood would you say I am at?
These pictures were taken around the same time period, there's a couple where I'm at a #3 buzz where you can see the hairline. The ones in the white t shirt are a #1 buzz. You're less able to see the hairline and you can see a pretty prominent widows peak type thing.
08-20-2015, 09:02 AM
HI Rando !!
No, it is not too late to get on Finasteride.
You also must be PATIENT while using Finasteride my friend!
It will IMPROVE your hair but to what percentage, no one knows.
My doctor had prescribed Finasteride for me back in August 2013.
I had asked him if he has prescribed the med to others.
His response was~YES... Just over 100 of his male patients for hairloss..
He also stated that no one has experienced bad side-effects.
All of his patients have been experiencing improvements.
A huge amount of his patients have experienced very good hair improvements.
Others have experienced very minor improvements.
Im somewhere in the middle...My hair has been improving.
I feel that if I had started Fin' a few years before 2013, my scalp would have had better improvements.
But thats OK with me!
I am staying realistic and so should you. You cant hold back from life and happiness!
You may start seeing a change within 3 to 4 months on the med but,,as I have said earlier-
You also must be PATIENT.
Take Finasteride everyday as you would take a multivitamin ~ take it and forget about it.
Stress and worry can and will make things worse for you as well as everyone else.
Years before, I was stressed out. Not due to my hair, but because of how my life had been at that time.
My hairloss became worse in a short period of time because of my worry and stress.
Today, my life is GOOD....no major stress-no worries.
My hair is STILL IMPROVING to this day because of 1mg of Finasteride every day.
Ive been on it now for just over 2 years.
Of course I am staying realistic about life and I am a happy man REGARDLESS
of what my hair looks like.
I still have hairloss of course but it is not like it was back in 2013.
Give it a try Rando,,and stick around with us here too!
Im here because Id like to try to help advise other members , especially the very young .
There are a good number of other EXPERIENCED members here that will also try to HELP with good advice.
Good luck buddy!
08-20-2015, 11:50 AM
U need hair transplant.
Paul Shapiro, MD
08-20-2015, 12:41 PM
You are a good candidate for finasteride and I would recommend you continue taking it.
Studies show that 90% of men who take finasteride have a positive response. Half of those men grow new hair and in half it delays hair loss.
Occasionally I have patients who see results from finasteride as early as 2 month, but most patients it takes 5 or 6 months.
I have had patients who look like your photographs get good hair growth. Why some men respond better to finasteride than others we do not know.
You did not mention having any side effects in your post. If you are not having side effects I recommend you stay on it for at least a year.
Almost all the patients we see at SMG get started on finasteride. And also Matt (our patient educator) Dr. Ron Shapiro and myself are on it.
Side effects can happen but are very rare. We see about 300 patients a year and very few stop finasteride due to side effects. The large studies show that 2% of patients reported sexual side effects and that is the same amount we see in our practice.
I would also continue minoxidil It works by a different mechanism then finasteride so you are encouraging hair growth by two different methods.
As for a hair transplant. In patients like you I recommend a full year on finasteride before considering a hair transplant.
08-20-2015, 12:50 PM
Hey there Dr. Shapiro!
Very good response to Rando from you.
Hope all is well with you and your science, Doctor.
08-20-2015, 01:06 PM
Thanks for the reply. My fingers are crossed hoping the fin will work it's magic. It's been a very stressful time for me recently and the hair is kind of the icing on the cake. I broke up with my girlfriend of 3 years six months ago, and I noticed I'm a little thinner. I have a sneaking suspicion they are related. I've also been in therapy dealing with some childhood stuff. Needless to say it has been a rocky half year. Hopefully I can get out of this rut. Maybe it will grow some hair back, who knows. Even if it doesnt, I think I'm decently good looking and could probably live with a shaved head. Shit, it's at a #1 right now and I haven't burst into flame or anything ;)
I have had mild sides. I had two instances of testicular ache that lasted for 3-7 days. Im fine now. Also less volume. I probably jerk off twice a day. I mentioned I've been low-grade depressed for the past few years, my therapist called it dysthymia. I understand this can manifest itself sexually. I also assume this has a marginal/negligible impact on hair loss.
I have a question about the minoxidil. I don't think I've responded well to it, in that I didn't notice a lot of hair growth. In fact I think I lost some hair. Attached is a picture from March of this year where I think I have more hair. Could be lighting or something, though. I understand this is an internet forum and everything should be taken with a grain of salt, but do you still recommend continuing usage of minoxidil despite this? Change up brands maybe?
Paul Shapiro, MD
08-20-2015, 01:27 PM
You present photos do look thinner than your original but your hair looks shorter now and as you say it could be lighting. All in all you hair loss looks like it has progressed a bit.
It is common to see some shedding when starting minoxidil. So that may be what happened. That hair will regrow in about 3 months.
Prior to finasteride a lot of guys stopped minoxidil because it didn't seem to do much and is a hassle to use. In men using finasteride there seems to be a synergistic effect where the growth looks thicker then with finasteride alone.
What I would recommend to you is to just use finasteride until month 6. If you are noticing growth then add minoxidil. Finasteride has a much greater effect on hair growth and if you are growing hair at 6 months minoxidil could thicken it up.
As for sexual side effects, unfortunately it is difficult in your case to know what the cause is.
Also, stress can cause hair to shed. This is called Telogen Effluvium. That shedding usually grows back three months after the major stress. So hopefully that is the cause of some of your thinning and once things get better some of that hair will grow back.
08-20-2015, 01:37 PM
Sorry if I was a little unclear. I have been on minoxidil since late 2013/ early 2014. Twice daily @ 5% equate minoxidil. Based on my (probably unreliable) memory, I was a modest responder at best. I added nizoral a few months ago. I'm wondering if changing brands would make a difference. I read some forum posts where guys didn't see improvement until a year on minoxidil. However, if it's not working for me I may attempt to taper off. I'm concerned about shock loss, though.
I'm not concerned about the sexual sides really. The ball ache went away and I probably freaked myself out while it was happening. Libido is still high. The lack of volume isn't a huge deal to me. I bet if I abstained for a few days all would be well. I also think fixing the mental side of things would help.
08-20-2015, 02:35 PM
Hi Rando!! (Hi Dr.Shapiro )
your very welcomes bro! Listen, you must not allow previous issues to affect you 'today'.
Move forward in life bro... ALL things in life WILL work out.
Stress seems to have had an effect on you..you must not allow it to continue my friend.
How old are you now Rando?
08-20-2015, 02:47 PM
I'm 24, I turn 25 on Monday.
08-20-2015, 04:04 PM
OK, Happy Birthday to you ~on Monday!
Your at that age now where you will have much better foresight-
the ability to predict the consequences of your own actions.
That is a GOOD THING.. you need to want to be a happy man and enjoy your life regardless of any possible hairloss or anything else in life.
I feel that when you go on Finasteride, you will experience good results my friend!!
Just be patient. Another thing, I feel that there will be much better and advanced hair treatments available in the future.
But you must live your life for now--no worries bro.
Again have a Happy Birthday!!!
08-21-2015, 04:27 PM
Any chance I could get a norwood estimate?
08-21-2015, 04:39 PM
Absolutely...unfortunately I have to go somewhere right now..
Hopefully someone here will advice you on your NW scale
I just looked at the pics again,,Maybe a NW-4 ??
Keep in mind that lighting could make your scalp look more of a hairloss than it really is.
Again,,do NOT stress out my friend!! Ill be back later ..cheers (you will be A-OK)
08-24-2015, 07:58 AM
Happy Birthday, Rando!
I think you are almost NW -5.
It is better to renew the use of Finasteride. The side effects you experienced were very mild and there is nothing to be afraid of. By the way, if you decide to give Finasteride another try, be patient as it will take some time to see the results. 2.5 months is a short period.
08-26-2015, 11:26 AM
Man, that's pretty crazy to hear. Norwood 5. I guess it snuck up on me because I still have hair everywhere it's just thinning out. This time last year I had way more hair. I hope the fin can regrow it back since I had most of my loss relatively recently.
08-27-2015, 02:43 AM
3A moving to a potential 5. You are not too far gone for finasteride...